North Dakota, 2010

Damaging Wind in North Dakota, August 30, 2010

August 30, 2010 · NWS BIS · 1 event in 1 county or zone

Severe Thunderstorm Watch number 635 was issued for south central and southeastern North Dakota during the late afternoon hours of Monday, August 30th. This was in anticipation of rapid thunderstorm development near a frontal boundary lifting northeast into eastern North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 635 was issued for south central and southeastern North Dakota during the late afternoon hours of Monday, August 30th. This was in anticipation of rapid thunderstorm development near a frontal boundary lifting northeast into eastern North Dakota.

One report of a severe thunderstorm wind gust was received during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 1:19 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 30, 1:19 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
219 PM CDT MON AUG 30 2010

.SHORT TERM...MONDAY THROUGH THURSDAY NIGHT...

THE MAIN FORECAST CONCERNS TODAY ARE THE POSSIBILITY AND EVOLUTION
OF STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

A STRONG BAROCLINIC BOUNDARY EXTENDING FROM ST. JAMES BAY TO LAS
VEGAS MARKS THE LOCATION OF A POWERFUL BELT OF WESTERLIES. A
STRONG MIDDLE LEVEL NEGATIVELY TILTED SHORTWAVE EMBEDDED WITHIN
THIS FLOW WILL TRAVERSE THE NORTHERN PLAINS TODAY...ALONG WITH
SEVERAL OTHER MIDDLE LEVEL IMPULSES/JET STREAKS.

STRONG SURFACE CYCLOGENESIS OVER CENTRAL SOUTH DAKOTA IMPLIES
ONGOING MIDDLE/UPPER LEVEL HEIGHT FALLS SPREADING INTO THE
DAKOTAS...AND LARGE SCALE DESTABILIZATION WILL ARRIVE IN NORTH
DAKOTA BY LATE AFTERNOON. MIXED LAYER CAPE IS AROUND 1000
J/KG...BUT THE PRESENCE OF VERY STRONG CAPPING ON THE COLD SIDE OF
THE FRONT SHOULD KEEP ALL STORMS ELEVATED...UNLESS A BREAK IN
CLOUD COVER CAN REMAIN OVER THE SAME AREA FOR A COUPLE HOURS.
THEN...STORMS MAY HAVE A BETTER CHANCE TO BECOME SURFACE BASED
WITH DAMAGING WINDS AS WELL AS HAIL. IF NO BREAK IN CLOUDS
OCCURS...THE MAIN THREAT SHOULD BE HAIL UP TO GOLF BALL SIZE.

ALONG AND ON THE WARM SIDE OF THE FRONT...SIMILAR SHEAR PROFILES
WILL SUPPORT ORGANIZED STORMS...BUT THE ABSENCE OF LOW-LEVEL
STABILITY WILL ALLOW FOR MUCH MORE NEAR-SURFACE SHEAR TO BE
INGESTED INTO STORMS. SO...LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE ALL POSSIBLE THERE. THIS MEANS THAT FORECASTING THE
FRONTAL POSITION IS CRUCIAL TO NAILING DOWN THE THREAT FOR SEVERE
WEATHER. A BLEND OF ALL GUIDANCE PLACES THE FRONTAL WIND SHIFT
JUST EAST OF BISMARCK LATE THIS AFTERNOON/EVENING...WHICH SUGGESTS
THAT AREAS SOUTHEAST OF BISMARCK WILL BECOME THE FOCUS FOR MORE
WIDESPREAD SEVERE. THE COUNTIES WITH THE BEST CHANCE FOR SEVERE
WEATHER ARE MCINTOSH...DICKEY...LAMOURE...STUTSMAN AND LOGAN.

THE BROAD LARGE SCALE DYNAMIC SUPPORT FOR PRECIPITATION SHOULD
EQUATE TO A LARGE SWATH OF WETTING RAINS. THE RISK OF FLOODING IS
FAIRLY LOW...THOUGH...AND REPORTS OF DRY AREAS OVER THE PAST
COUPLE WEEKS MAY EVEN BENEFIT FROM AN INCH OR SO OF RAIN. SEE
BELOW FOR A HYDROLOGY DISCUSSION.

THEREAFTER...PROGRESSION OF A NORTHWESTERN U.S. LONGWAVE TROUGH
SHOULD SIGNIFY ANOTHER PATTERN SHIFT TO ONE CHARACTERIZED BY BELOW
AVERAGE TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...

BETTER AGREEMENT BETWEEN THE GFS AND ECMWF. ON FRIDAY THE MODELS ARE
DEPICTING AN UPPER LEVEL RIDGE BUILDING OVER THE ROCKIES WITH
NORTHWEST FLOW ALOFT OVER THE DAKOTAS. THE RIDGE AXIS MOVES EAST AND
IS SITUATED OVER THE WESTERN PLAINS BY SUNDAY MORNING. THE MODELS
INDICATE THAT SHORTWAVE ENERGY IN THE UPPER FLOW WILL MOVE INTO THE
DAKOTAS LATE IN THE LONG TERM PERIOD...SUNDAY NIGHT THROUGH MONDAY
NIGHT. HAVE A SLIGHT CHANCE MENTION OF SHOWERS/THUNDER FOR THIS
PERIOD...SINCE MODELS IN AGREEMENT OVER THESE LARGE-SCALE FEATURES.

COOLER TEMPERATURES MONDAY WITH HIGHS IN THE LOW TO MID 70S...AND
RISING AS THE UPPER RIDGE BUILDS TO THE MID 70S AND LOWER 80S FOR
SATURDAY THROUGH MONDAY. MIN TEMPERATURES IN THE 40S TO LOWER 50S
THURSDAY AND FRIDAY NIGHT...AND IN THE 50S FOR SATURDAY NIGHT
THROUGH MONDAY NIGHT.

&&

.AVIATION...

COMPLICATED AVIATION SCENARIO TODAY...WITH IFR AND MVFR CEILINGS
EXPECTED TO LINGER AS WELL AS CHANCES OF STRONG TO SEVERE
THUNDERSTORMS.

SURFACE LOW PRESSURE IN CENTRAL SOUTH DAKOTA WITH A TROUGH EXTENDING
NORTHEASTWARD INTO NORTHWESTERN MINNESOTA. THIS BOUNDARY WILL BE THE
SEPARATION OF SOUTHERLY WINDS TO ITS EAST AND NORTHERLY WINDS TO ITS
WEST. KJMS WILL LIKELY REMAIN IN THE VICINITY OF THE TROUGH AND
EXPECTING VARIABLE WINDS THERE UNTIL AFTER 12Z TUESDAY MORNING WHEN
THE TROUGH MOVES EAST.

MVFR AND IFR CIGS AND VSBYS EXPECTED TO PERSIST OR RETURN AFTER 01Z
TONIGHT AS PLENTY OF LOW LEVEL MOISTURE REMAINS ACROSS THE REGION
WITH A RATHER STAGNANT SURFACE PATTERN.

SCATTERED THUNDERSTORMS OCCURRING OVER THE STATE THIS AFTERNOON ARE
ALSO EXPECTED TO CONTINUE TONIGHT AS PLENTY OF UPPER LEVEL IMPULSES
MOVE NORTHEAST ACROSS THE NORTHERN PLAINS.

&&

.HYDROLOGY...TODAY THROUGH THURSDAY NIGHT...

DESPITE THE ONGOING RAIN...WET PAST COUPLE DAYS...AND A CURRENT
FLOOD WARNING FOR THE MISSOURI RIVER NEAR WILLISTON...NO
SIGNIFICANT HYDROLOGIC CONCERNS ON THE RIVERS SHOULD ARISE OVER
THE NEXT FEW DAYS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE
MISSOURI RIVER NEAR WILLISTON REMAINS IN A STRONG BACKWATER EFFECT
FROM LAKE SAKAKAWEA WITH NO PROBLEMS BEING REPORTED. THIS HIGH
WATER NEAR WILLISTON SHOULD BEGIN TO SUBSIDE OVER THE NEXT WEEK AS
RELEASES FROM GARRISON DAM ARE EXPECTED TO INCREASE FROM THE
CURRENT SIXTEEN THOUSAND CUBIC FEET PER SECOND TO TWENTY-SEVEN
THOUSAND CUBIC FEET PER SECOND BY LATE THIS WEEK.
ACCORDINGLY...THE MISSOURI RIVER FROM GARRISON DAM TO UPPER LAKE
OAHE SHOULD RISE APPROXIMATELY TWO FEET WITH THE EXTRA FLOW IN THE
RIVER. THIS WILL NOT CREATE FLOODING CONCERNS BUT WILL BE
NOTICEABLE TO RIVER WATCHERS IN NOT ONLY ELEVATED RIVER
LEVELS...BUT IN LESSENED EMERGENT SANDBARS.

LOCALLY...THOUGH...THE HEIGHTENED CHANCE OF SEVERE THUNDERSTORMS
CAN CREATE SMALL OVERLAND AND FLASH FLOODING AS SOME AREAS NOW
HAVE SATURATED SOILS THAT WILL ENHANCE RUNOFF FROM HEAVY RAINS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK
LONG TERM/AVIATION...JV
HYDROLOGY...AJS
Hazardous weather outlook, Aug 30, 3:08 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT MON AUG 30 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-312115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
408 PM CDT MON AUG 30 2010 /308 PM MDT MON AUG 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF
CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH DAKOTA
TONIGHT. ONGOING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGHOUT THE DAY...PERHAPS GETTING MORE INTENSE WITH TIME. SOME
THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE THIS EVENING IN THE JAMES RIVER BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AS THE THUNDERSTORMS
BECOME SEVERE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

SCHECK

In the hours before

Special weather statement, Aug 30, 1:56 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
256 PM CDT MON AUG 30 2010

NDZ041-042-044-045-302100-
ADAMS-GRANT-HETTINGER-SIOUX-
156 PM MDT MON AUG 30 2010

...SPECIAL WEATHER STATEMENT...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL ADAMS COUNTY...MOVING
NORTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BENTLEY...            NEW LEIPZIG...        ELGIN...

AND OTHER AREAS IN THE VICINITY OF HIGHWAY 21.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VINING

The radar

The Aberdeen radar (KABR), 57 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickey

When
August 30, 4:20 PM CST to 4:26 PM CST
Where
Dickey County, 5.99 mi SW of Guelph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.960, -98.320

An estimated wind gust of 60 mph was received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255351.